Atripla & Grapefuit
Jul 22, 2009
I'm I bit confused. I've read that if a person is taking Atripla they can absolutely can't either eat or drink any grapefruit or byproduct of grapefruit. Is this true? I know of a HIV+ person who has just started Atripla and they both eat grapefruits and drink grapefruit juice. What the 411 on Atripla and grapefruits?
Response from Dr. Henry
There is no study to my knowledge that clearly answers that question. There is a theoretical concern about liver metabolism changes from grapefruit that is a real concern when taking protease inhibitors but less so with efavirenz. So data is limited, there is a mild theoretical concern, and I am usually OK with patients eating grapefruit when taking efavirenz though I often monitor more carefully (side effects and evidence for decrease/increased efavirenz levels and looking for unexpected increases in viral levels). KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Stinging Sensation Under Arms A Hiv Symptom?
- Supplements To Fight Cytomegalovirus
- When You Have Genital Warts Do You Have A Lot Of Them Or Just One Wart?
- When And Why Do Herpes Outbreaks Occur?
- What Can I Do To Ease The Pain From Genital Herpes?
- How Long After Treatment Will Vaginitis Go Away?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.